May Cause . . .

Friday evening the cheesedoodle woke up with a runny nose and a tendency to gasp after sucking on his binky.  I carried him upstairs (ending up a little winded what with him being a little heavier than twenty pounds and me being a little past 17 weeks pregnant) and examined the symptoms: clear discharge, drool from mouth breathing, no cough or fever.  I thought a little bit of Benadryl may clear up the nose enough for him to settle down and as a side effect it may help him get some sleep.  Let’s face it, when an 18 month old sleeps well, mama sleeps well and the whole family is a happy one.

Bad plan.

Jonathan came home from work to find me trying to settle a tired, cranky, snotty, little boy.  He took over toddler watch while I went out to Walgreens for some saline nasal spray and a bottle of baby vapor rub (which I just discovered I could make myself.  I wonder if it’s cost effective.) and when I arrived home, the cheesedoodle had pulled the couch out from the wall and was speed walking laps around it.  That was sort of funny, in an “I haven’t been to bed yet, and this is sort of weird” way.

At 2:00 am when the cheesedoodle was alternately doing gymnastics over me in bed and bursting into angry tears (probably because he was desperate to fall asleep and couldn’t) I had lost all connection with weird amusement.  I was tired.  I was cranky.  While I was not doing gymnastics  I did happen to find myself on the verge of angry tears a few times until 2:45, when, like magic, the cheesedoodle collapsed against me and fell almost instantly and desperately asleep.

So when the bottle says “may cause excitability in some children” that includes my cheesedoodle.  I guess in the future when I want my son to sleep well I’ll have to rely on those old fashioned things like fresh air, exercise and total exhaustion.  For instance, he seems to be sleeping really well tonight.

Advertisements

About Coralie

After 11 years of infertility, I am now a mother to three, a wife of a Presbyterian (ARP) preacher and a struggling homemaker. Welcome to my little corner of the net. Kick off your shoes, put your feet up and join the conversation. View all posts by Coralie

3 responses to “May Cause . . .

  • Kim Crist

    Too funny Coralie! Its even funnier right now since its midnight…and what am I doing still up?…oh well, maybe I will sleep well. In my vast (7 whole years) of nursing experience when it comes to dosing kids with meds-they tend to react with hyperactivity when they get a little more than their systems need. With my little brother, even pain medications can cause him to have increased pain perception instead of relieving it if the dose is too high. It also makes him irritable and emotional. Maybe cut the dose in half next time? Or has this one experience left you scarred and swearing off Benadryl for life, lol?! Hope you all get plenty of rest tonight! 🙂

  • Jawan

    I’m still giggling at the thought of him doing laps around the couch. Of course, I’m sure it wasn’t funny to you at the time.

  • Jodi

    I found that same thing out with Emma, she got WIRED when I gave her that stuff. But with Sam, it knocks him out. Took me a few times of giving it to her to realize thats what happened.

    Hope he is feeling better!
    Jodi

%d bloggers like this: